Tennessee, 2008

High Wind and Strong Wind in Tennessee, February 17, 2008

February 17, 2008 · NWS MRX · 10 events in 6 counties and zones

A strong pressure gradient brought non-thunderstorm damaging winds to the higher elevations of east Tennessee on the 17th. Strong winds in the valley was responsible for one death in Loudon County.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong pressure gradient brought non-thunderstorm damaging winds to the higher elevations of east Tennessee on the 17th. Strong winds in the valley was responsible for one death in Loudon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 17, 3:22 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Feb 17, 3:22 AM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 AM EST SUN FEB 17 2008

.SHORT TERM (TODAY AND TONIGHT)...SURFACE LOW PRESSURE SYSTEM OVER
MISSOURI WILL MOVE NE TO OVR MICHIGAN BY THIS EVENING. THE PRESSURE
GRADIENT ACROSS THE REGION WILL INCREASE TODAY WITH HIGH PRESSURE
STUBBORNLY RETREATING TO THE ENE. FORECAST SOUNDINGS CONTINUE TO
PAINT A GOOD SCENARIO FOR POTENTIALLY DAMAGING DOWNSLOPE WINDS
ACROSS THE FOOTHILLS OF EAST TN. EXTENDING THE WIND WARNING INTO THE
EVENING HOURS AND INCLUDED ALL AREAS IN A LAKE WIND ADVISORY FOR
STRONG GUSTY WINDS EXPECTED THIS AFTERNOON. DOWNSLOPE WINDS MAY ALSO
AFFECT AFTN TEMPS ACROSS NE TN VALLEYS. BRIEF SURGES MAY DRIVE TEMPS
INTO THE LOW 70S ACROSS SOME AREAS. COLD FRONT APPROACHES AREA LATER
THIS AFTN. WIDESPREAD SHOWERS WILL ACCOMPANY THE FRONT AS INTO MOVES
EAST THROUGH THE AREA TONIGHT. INSTABILITY ... ESPECIALLY ELEVATED
... LOOKS MUCH BETTER ACROSS THE AREA THIS EVENING. SCATTERED TSTMS
A GOOD BET MOST AREAS WITH A SLIGHT CHANCE FOR SVR TSTMS ACROSS THE
EXTREME SOUTH OF MRX CWA. UPPER TROUGH AXIS REMAINS TO THE WEST
TONIGHT. SLOWED DOWN CAA BEHIND SURFACE FRONT AND HELD ON TO HIGHER
POPS A BIT LONGER OVERNIGHT.

.LONG TERM (MONDAY THROUGH SATURDAY)...UPPER LOW TO OUR NORTH ON
MONDAY INTO TUESDAY WILL ROTATE THROUGH A COUPLE OF WEAK WAVES AND
ASSOCIATED MOISTURE.  THE RESULT WILL BE OCCASIONAL ISOLATED SHOWERS
MAINLY OVER NORTHERN ZONES.  THE LOW WILL LIFT OUT LATE TUESDAY WITH
SURFACE HIGH PRESSURE IN CONTROL BY TUESDAY NIGHT INTO WEDNESDAY.
CONFIDENCE IS LOW ON DETAILS FOR THE REST OF THE EXTENDED BUT
OVERALL WILL GO INTO AN UNSETTLED WEATHER PATTERN AS A SERIES OF
DISTURBANCES TRACK ACROSS THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  66  43  49  29  46 /  90  50  20  10  10
KNOXVILLE AIRPORT, TN    69  42  48  26  43 /  90  70  20  20  10
OAK RIDGE, TN            64  41  47  25  43 /  90  60  20  20  10
TRI CITIES AIRPORT, TN   65  44  45  24  40 /  70  90  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...LAKE WIND ADVISORY FROM NOON TODAY TO 7 PM EST THIS EVENING FOR
     THE FOLLOWING ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE...SOUTHEAST
     MONROE.

     LAKE WIND ADVISORY FROM NOON EST /11 AM CST/ TODAY TO 7 PM EST
     /6 PM CST/ THIS EVENING FOR THE FOLLOWING ZONES: ANDERSON...
     BLEDSOE...BRADLEY...CAMPBELL...CLAIBORNE...GRAINGER...
     HAMBLEN...HAMILTON...HANCOCK...HAWKINS...JEFFERSON...KNOX...
     LOUDON...MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...
     NORTH SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...
     NORTHWEST GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT
     TN...SEQUATCHIE...SULLIVAN...UNION...WASHINGTON TN...WEST
     POLK.

     WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: EAST POLK...JOHNSON...SOUTHEAST CARTER...UNICOI.

VA...LAKE WIND ADVISORY FROM NOON TODAY TO 7 PM EST THIS EVENING FOR
     THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...
     WISE.

&&

SON/MJB
Hazardous weather outlook, Feb 17, 5:30 AM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EST SUN FEB 17 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EST SUN FEB 17 2008 /430 AM CST SUN FEB 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING THROUGH THE SOUTHERN APPALACHIAN REGION TODAY
WILL GENERATE STRONG...GUSTY WINDS OVER THE AREA...ESPECIALLY ACROSS
HIGHER ELEVATIONS.  VARIOUS WIND WARNINGS AND ADVISORIES ARE IN
EFFECT FOR THE AREA...SEE MEMNPWMRX FOR DETAILS.  ADDITIONALLY...
SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WILL MOVE THROUGH AHEAD OF
THE COLD FRONT.  THESE COULD TAP INTO THE STRONGER WINDS HIGHER IN
THE ATMOSPHERE AND PRODUCE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind, 2 strong wind. Local standard time, as filed.

Strong Wind, Northwest Greene

When
February 17, 6:00 AM EST to 6:10 AM EST
Where
Northwest Greene forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

The Greeneville Sun newspaper reported non-thunderstorm winds caused damage to the roof of the South Greene High School in Greenville. A construction trailer and sign at the school was also damaged.

High Wind, Southeast Greene

When
February 17, 7:00 AM EST to 7:30 AM EST
Where
Southeast Greene forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Dispatch reported several trees downed by non-thunderstorm winds near Greystone.

High Wind, Southeast Monroe

When
February 17, 7:00 AM EST to 7:30 AM EST
Where
Southeast Monroe forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Dispatch reported several trees downed by non-thunderstorm winds around the foothills.

High Wind, Blount/Smoky Mountains

When
February 17, 7:00 AM EST to 7:30 AM EST
Where
Blount/Smoky Mountains forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Park officials reported numerous trees downed by non-thunderstorm winds on Cades Cove Loop Road.

High Wind, Blount/Smoky Mountains

When
February 17, 8:00 AM EST to 8:30 AM EST
Where
Blount/Smoky Mountains forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Park officials reported several trees downed by non-thunderstorm winds across the Foothills Parkway.

High Wind, Sevier/Smoky Mountains

When
February 17, 8:00 AM EST to 8:30 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Park officials reported several trees downed by non-thunderstorm winds in the Park headquarters area.

High Wind, Southeast Monroe

When
February 17, 9:44 AM EST to 9:45 AM EST
Where
Southeast Monroe forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Park officials reported a wind gust to 58 mph (50 knots) at the RAWS observation site at Coker Creek.

High Wind, Sevier/Smoky Mountains

When
February 17, 11:00 AM EST to 11:01 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Park officials reported a wind gust to 90 mph (78 knots) at the Cove Mountain observation station.

Strong Wind, Loudon

When
February 17, 11:30 AM EST
Where
Loudon forecast zone
Measured
45 kt (52 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.735, -84.312 (the zone’s center; the record gives no point)

The Knoxville News Sentinel newspaper reported a 63 year old man died when a tree on a hillside was pushed by strong winds and fell on his vehicle as he was traveling west on Vonroe Road in Loudon County.

High Wind, Blount/Smoky Mountains

When
February 17, 2:00 PM EST to 2:30 PM EST
Where
Blount/Smoky Mountains forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Dispatch reported 2 trees downed by non-thunderstorm winds in the Wildwood area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Loudon2008-02-1763MaleVehicle/Towed TrailerDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79668, 79660, 79661, 79662, 79663, 79664, 79665, 79666, 79669, 79667.